Virginia, 2018

Damaging Winds in Virginia, July 4, 2018

July 4, 2018 · NWS LWX · 7 events in 5 counties and zones

A hot and humid air mass led to an unstable atmosphere. A few storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A hot and humid air mass led to an unstable atmosphere. A few storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 9:49 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 4, 9:49 AM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1049 AM EDT Wed Jul 4 2018

.SYNOPSIS...
High pressure will remain positioned over the western Atlantic
through Thursday. A cold front will approach from the Great
Lakes region and cross our region on Friday. Cooler high
pressure moves in for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1030am update: Further analysis and latest short term guidance
brought heat index to 105 to 107 along the western shore of the
Bay where higher dewpoints are rolling off the 80F Bay water.
Heat Advisory issued for those counties along the western
Bayshore. Downtown Baltimore/DMH already 100 heat index at
10am.

Sprawling upper ridge remains in place this morning across the
region, while surface ridging exists from the northeastern US
eastward into the western Atlantic. Light easterly flow is
evident in the low to mid levels, and is expected to persist
through the day today.

This easterly flow will bring a slightly less hot and humid day
to the region today, with high temps topping out from the upper
80s to the lower half of the 90s. Dew points will range from
the low to mid 70s, and this combination will result in heat
indices in the 90s to around 100F, still hot/humid, but not as
oppressive as in recent days.

In addition, this air mass will be less unstable from the
DC/Baltimore metro areas and to the south and east due to drop
in heat/humidity and capping inversion. North and west of that
however, across western and west central MD, eastern WV, and
northwestern VA, high instability remains, and scattered
thunderstorms will again form there this afternoon and evening.
Like yesterday, with the high instability, expect the strongest
of these to have an isolated damaging thunderstorm wind gust
and/or hail. Also there will be a marginal flooding risk with
storms there, as storms will go up, not move much, and
eventually collapse near the same spot in the weak atmospheric
flow and high humidity.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Any showers/thunderstorms will weaken and dissipate this
evening and tonight. With light east to southeasterly flow and
abundant low level moisture, potential exists for patchy fog and
possibly some low stratus. Lows in the 70s to locally near 80F
in the urban centers.

East/southeast flow will turn more southerly on Thursday.
Temperatures/dew points will be similar to today but may tick up
a degree or two, with highs from 88-93F and heat indices in the
upper 90s to around 100F. Isolated to scattered
showers/thunderstorms are possible again, with the highest
chances west of the Blue Ridge.

A cold front will then approach from the Great Lakes Thursday
night, with low level flow turning south/southwest. Lows in the
70s.

The cold front will cross the region on Friday bringing
widespread shower/thunderstorm activity to the area. There will
be an increased risk for heavy rain and localized flooding with
high precipitable water values (in excess of 2"), warm rain
processes, relatively weak steering flow, and tall/skinny CAPE
profiles. The saving grace may be that the frontal passage
should be fairly progressive. There may also be a limited to
marginal severe threat given moderate instability and surface
cold front, but lack of shear should preclude a greater threat.
Highs on Friday will reach the 80s to near 90F. Convection will
wane Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Models in good agreement regarding Canadian high pressure
dominating the weather Saturday through Tuesday. Cool air mass
(compared to recent days) will flood the region, and
temperatures and humidity will both likely end up below normal
Saturday and Sunday. Winds will be a bit breezy on Saturday, but
should diminish Sunday as the high builds more directly overhead
and the gradient weakens.

As winds turn more southerly on Monday and Tuesday while high
pressure shifts to our south, temps and humidity should start
creeping back up, but should not venture beyond norms for this
time of year. The high's presence should keep chances of
precipitation minimal if not zero through the long term.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Predominantly VFR is expected through the day today, although
isolated to scattered showers/thunderstorms are expected this
afternoon/evening NW of Washington and Baltimore. Of our TAF
sites, MRB will see the highest risk of thunderstorms with
flight restrictions.

For tonight, additional patchy fog is possible, as well as the
potential for some low stratus. Areas of MVFR/localized IFR are
possible later tonight into Thursday morning. Isolated
showers/thunderstorms become possible by Thursday afternoon
again.

More widespread shower/thunderstorm activity is expected for
Friday as a cold front crosses the region. Periods of Sub-VFR
conditions are possible.

VFR conditions expected under high pressure Saturday and
Sunday.

&&

.MARINE...
Sub-SCA conditions are expected through Thursday.
East/southeasterly flow expected today and tonight, turning
southerly Thursday, but wind gusts should remain around 15 knots
or less. Winds may increase near SCA criteria Thursday night
into Friday ahead of an approaching cold front, as well as
behind the front late Friday and Friday night.
Showers/thunderstorms are expected Friday into Friday night with
the cold front, and Special Marine Warnings may be necessary.

High pressure building south behind the front will likely result
in wind gusts into the 20 knot range, so SCA looks possible if
not probable. As high pressure continues building overhead
Sunday, the gradient should relax and winds will likely diminish
below SCA levels.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 7 PM EDT this evening for MDZ011-014-017-
     018-508.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM/CS
SHORT TERM...MM
LONG TERM...RCM
AVIATION...MM/RCM
MARINE...MM/RCM
Hazardous weather outlook, Jul 4, 9:52 AM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1052 AM EDT Wed Jul 4 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1052 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Heat Advisory issued for the western Bayshore counties and the
city of Baltimore from noon until 7pm. Heat index around 105
expected there from higher humidity near the Chesapeake Bay. For
the rest of the area, heat index around 100 this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1052 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms may produce isolated instances
of flooding, damaging wind gusts or hail this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 113 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Page

When
July 4, 12:38 PM EST
Where
Page County, 0.42 mi SSE of Verbena
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.464, -78.618

Several pine trees were down on Route 340 near Naked Creek Road.

Thunderstorm Wind, Rockingham

When
July 4, 1:44 PM EST
Where
Rockingham County, 0.38 mi SW of Spring Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.397, -79.036

Trees were down on power lines near the intersection of Spring Creek Road and Sangersville Road.

Thunderstorm Wind, Frederick

When
July 4, 2:05 PM EST
Where
Frederick County, 3.95 mi NW of Siler
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.390, -78.303

A small tree was down in the 9500 block of Old Frederick Pike.

Thunderstorm Wind, Augusta

When
July 4, 2:20 PM EST
Where
Augusta County, 0.56 mi SE of Camp May Flather
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.365, -79.162

Trees were down near the intersection of Tillman Road and Stokesville Road.

Thunderstorm Wind, Frederick

When
July 4, 3:17 PM EST
Where
Frederick County, 0.63 mi SSW of Albin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.212, -78.186

Numerous trees were down along North Frederick Pike.

Thunderstorm Wind, Shenandoah

When
July 4, 3:30 PM EST
Where
Shenandoah County, 1.25 mi W of Columbia Furnace
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.867, -78.643

Senedo Road was blocked by downed trees.

Thunderstorm Wind, Shenandoah

When
July 4, 3:52 PM EST
Where
Shenandoah County, 1.1 mi NNE of Readus
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.865, -78.593

Part of a roof was blown off a house on Rittenour Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757965, 757966, 757967, 757968, 757969, 757970, 757971.